Viewing 6 posts - 13 through 18 (of 34 total)
  • Author
    Posts
  • Renee123
    Participant
    Post count: 130

    If you have time can you address the above. Also wanted to ask you your thoughts on gabapentin for the nerve pain.

    My surgeon says the contralateral pain I’m having could be from “positioning” on operating table.

    Please let me know your thoughts.

    thank you

    Dr. Corenman
    Moderator
    Post count: 5602

    “How could a nerve become stretched by the size of the implant? Left side nerve was not retracted”. The implant typically distracts the disc space. A larger implant stretches the nerve and can (although unusual) create root irritation.

    “Is there a way to diagnose and treat canal seroma? They told me n hospital there was none, but just looked at back and felt around”. The way to diagnose a seroma is with a new MRI.

    “What do you mean that the screw is “proud?”. This means the screw on the symptomatic side could have breached the pedicle and is irritating the nerve root.

    Nerve problems from “positioning on the table” normally refers to the lateral femoral cutaneous nerve (See website). This could cause numbness and discomfort in the anterolateral thigh.

    Gabapentin is a good nerve “calming medication” if it works for you. I find it works in about 50% of patients.

    Dr. Corenman

    PLEASE REMEMBER, THIS FORUM IS MEANT TO PROVIDE GENERAL INFORMATION ON SPINE ANATOMY, CONDITIONS AND TREATMENTS. TO GET AN ACCURATE DIAGNOSIS, YOU MUST VISIT A QUALIFIED PROFESSIONAL IN PERSON.
    If this forum has helped you, please let Dr. Corenman know!

    Renee123
    Participant
    Post count: 130

    Thank you, Thank you!

    1.) I have been reading that contralateral radiculopathy after TLIF is related to asymptomatic stenosis on the contralateral side that is unmasked by the increased lordosis of the TLIF. Do you believe this is a possibility ?

    Sounds to me like there could be several different factors playing a role in these new symptoms. Some days are more painful than others: I guess maybe depending on how I sleep, I have no idea why it waxes and wanes.

    Based on all we have discussed what would you believe are the next steps in priority to try control the contralateral symptoms ?

    The “PA” is suggesting gabapentin 300-900mgs/day for a few days. If that doesn’t work they want me to take 40 mgs of prednisone x 3 days, then 3o mgs x 3 days, then 20 mgs x 3 days, then 10 mgs x 3 days – which seems like a long time to be on prednisone while fusing!

    I was thinking perhaps it would be better to just skip over all of the meds and go to a CT scan or MRI to try to get an accurate diagnosis of what could be causing the pain. The PA sais the screw placement from X ray looks good.

    Please let me know your thoughts on how to proceed. I would really like to get this resolved as quickly as possible so I can start walking and rehabbing. This is very frustrating to say the least!

    THANK YOU AGAIN !!

    Renee123
    Participant
    Post count: 130

    Would you be so kind as to address the post above or the question below?

    “1.) I have been reading that contralateral radiculopathy after TLIF is related to asymptomatic stenosis on the contralateral side that is unmasked by the increased lordosis of the TLIF. Do you believe this is a possibility?”

    Dr. Corenman
    Moderator
    Post count: 5602

    Generally, the TLIF distracts the disc space (adds height) so any lordosis that occurs with the fusion will be inconsequential. If there is an angular collapse (one side is much more narrowed than the other) and the TLIF is performed on the wider side, I could imagine a possible new foraminal stenosis but I have never seen that scenario and could not imagine that technical error happening.

    Dr. Corenman

    PLEASE REMEMBER, THIS FORUM IS MEANT TO PROVIDE GENERAL INFORMATION ON SPINE ANATOMY, CONDITIONS AND TREATMENTS. TO GET AN ACCURATE DIAGNOSIS, YOU MUST VISIT A QUALIFIED PROFESSIONAL IN PERSON.
    If this forum has helped you, please let Dr. Corenman know!

    Renee123
    Participant
    Post count: 130

    Thank you from the reply. Looking at the post surgical X ray, I have good disc height and lordosis. So I will assume at this point that the contralateral back/hip/thigh/leg pain is from surgical positioning or surgical edema as there is really no other explanation. There is no build up of fluid or excessive swelling. Surgical area is pretty smooth. It is not horrible pain; seems to bother me more at night and with more motion/walking during the day.

    1.) What is your recommendation for something like this 2.5 weeks out of surgery ? Wait it out a while longer or start prednisone for 12 days now? The answer seems to be subjective.

    The gabapentin doesn’t seem to be helping at all after a week, yet I do seem to get numbness in other areas of my body…

    2.) If you believe prednisone is indicated at this stage, do you agree with a 12 day taper starting at 40 mgs or would you recommend a shorter taper, i.e. 40mgs x 3days, 20mgs x 3, 10 mgs x 3 ? Also, is 4O the lowest I could start to get therapeutic effect or could 30mgs be sufficient? Prednisone is hard on my stomach.

    I’m really trying hard not to do anything to jeopardize the fusion process. I know the prednisone should not be that risky with a short course, but would like to avoid it if possible!

    Thank you again!

Viewing 6 posts - 13 through 18 (of 34 total)

You must be logged in to reply to this topic.

search-icon   CLICK HERE FOR QUICK NAVIGATION
¤